North Carolina, 2014Damaging Winds in North Carolina, August 20, 2014
August 20, 2014 · NWS RAH · 5 events in 1 county or zone
Isolated to locally scattered showers and storms developed during the afternoon in an environment conducive of enhanced wind gust potential. A few of the strongest storms became severe and produced damaging wind gusts across portions of Wake County, North Carolina, including at the Raleigh Durham International Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to locally scattered showers and storms developed during the afternoon in an environment conducive of enhanced wind gust potential. A few of the strongest storms became severe and produced damaging wind gusts across portions of Wake County, North Carolina, including at the Raleigh Durham International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 20, 2:05 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 20, 2:05 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT WED AUG 20 2014
.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW
ALOFT WILL CROSS THE REGION THIS WEEK. A BACK DOOR COLD FRONT IS
FORECAST TO SLIP INTO THE AREA OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 220 PM WEDNESDAY...
THE OVER ALL WEATHER PATTERN STILL CONSISTS OF RELATIVELY WEAK
NORTHWESTERLY FLOW ALOFT AND A BROAD TROUGH AT THE SURFACE. ONE
UPPER DISTURBANCE...ATTENDANT TO A SHORTWAVE CROSSING THE
APPALACHIANS...CLIPPED THE NORTHERN HALF OF THE AREA THIS
MORNING...BUT THE ASSOCIATED CONVECTION DIED AS IT MOVED INTO THE
TRIAD. A TRAILING DISTURBANCE IS EVIDENT IN WATER VAPOR AND RAP H5
ANALYSIS OVER SOUTHWEST VA AND NORTHEAST TN...AND IS PROGGED TO CROSS
THE AREA THIS EVENING. THE BEST INSTABILITY HAS DEVELOPED FROM THE
SANDHILLS TO THE WESTERN PIEDMONT WHERE HEATING WAS UNINHIBITED BY
MORNING STRATUS. WITHIN THE INSTABILITY AXIS...A ZONE OF LOW-LEVEL
CONVERGENCE ACROSS THE SANDHILLS HAS INITIATED SOME SLOW MOVING
SHOWERS AND ISOLATED STORMS FROM RAEFORD TO THE SOUTHEAST. THE
APPROACHING DISTURBANCE SHOULD HELP TO INITIATE SOME ADDITIONAL
CONVECTION THIS AFTERNOON...THOUGH THE HRRR HAS YET TO LATCH ONTO
ANY TREND IN THE NEAR TERM. EXPECT SHOWERS AND STORMS ARE MORE
LIKELY FROM THE TRIAD DOWN TO FAYETTEVILLE...WITH JUST A SLIGHT
CHANCE FROM THO TRIANGLE NORTHEAST. IF CONVECTION DOES FIRE...A
RIBBON OF 30KT EFFECTIVE DEEP SHEAR AT THE BASE OF THE UPPER TROUGH
WILL SUPPORT SOME STRONGER CLUSTERS OF STORMS CAPABLE OF PRODUCING
SMALL HAIL AND ISOLATED DAMAGING WIND GUSTS.
TONIGHT...FORECAST SOUNDINGS SHOW SOME STEEP L;APSE RATES ABOVE THE
NOCTURNAL INVERSION...BUT THERE ISNT A CLEAR MECHANISM TO FORCE ANY
PARCELS OVERNIGHT...SO WILL LEAVE POPS OUT OF THE FORECAST AFTER
03Z. FORECAST SOUNDINGS ALSO SHOW LESS LOW-LEVEL MOISTENING TONIGHT
WITHOUT THE NORTHEASTERLY FLOW WE'VE SEEN THE LAST COUPLE OF
NIGHT...AND THEREFORE LESS POTENTIAL FOR STRATUS. LOWS IN THE UPPER
60S AND LOWER 70S.
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 305 PM WEDNESDAY...
MID-LEVEL RIDGING BUILDS OVER THE DEEP SOUTH ON THURSDAY...LEADING
TO WEAK HEIGHT RISES OVER THE CAROLINAS AND H85 TEMPS SURPASSING
20C. FORECAST SOUNDINGS SHOW DEEP MIXING WITH WESTERLY FLOW...AND
DRY ADIABATIC MIXING YIELDS HIGHS WILL INTO THE 90S...WITH A
CONSENSUS OF 93-97. MIXING SHOULD ALSO HELP KNOCK DEWPOINTS BACK A
FEW DEGREES...HELPING KEEP HEAT INDICES AT 100F OR LESS. MLCAPE OF
AROUND 1000 J/KG IS FORECAST...BUT FORCING APPEARS TO BE LIMITED TO
THE RESIDUAL/THERMAL TROUGH WHICH SETS UP OVER THE EASTERN PIEDMONT.
WILL KEEP POPS AS ISOLATED UNLESS. LOWS THURSDAY NIGHT IN THE LOWER
70S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM WEDNESDAY...
THE INITIAL LONG TERM PERIOD REMAINS CHARACTERIZED BY A BUILDING
UPPER RIDGE ACROSS THE MISSISSIPPI RIVER VALLEY WITH AN UPPER
TROUGH/CLOSED LOW OFF THE NORTHEAST COAST...LEAVING CENTRAL NC UNDER
NORTHWEST UPPER FLOW INTO EARLY NEXT WEEK. A BACKDOOR FRONT WILL
MOVE ACROSS THE AREA LATE FRIDAY THROUGH SATURDAY...WHICH WILL
PRODUCE OUR BEST CHANCE OF PRECIPITATION DUE TO LOW LEVEL LIFT FROM
THE COOL AIR ADVECTION POTENTIALLY AIDED BY MODEST UPPER LEVEL
SUPPORT. OUTSIDE OF THE SLIGHTLY INCREASED CONFIDENCE IN THIS EARLY
WEEKEND PERIOD... PRECIP CHANCES HINGE ON MESOSCALE DISTURBANCES
ALOFT WITHIN THE NORTHWEST FLOW...WHICH ARE JUST ABOUT IMPOSSIBLE TO
FORECAST THIS FAR IN ADVANCE. AS SUCH...WILL MAINTAIN SMALL CHANCE
POPS THROUGH MONDAY...AFTER WHICH THE UPPER RIDGE AXIS SHIFTS EAST
ENOUGH TO DAMPEN PRECIP CHANCES.
HEIGHTS AND LOW LEVEL THICKNESSES PEAKING FRIDAY ARE INDICATIVE OF
HIGHS REACHING THE MID 90S OVER MUCH OF THE AREA. THESE HEIGHTS FALL
AS THE UPPER TROF DEEPENS ALONG THE EAST COAST CONCURRENT WITH COOL
AIR ADVECTION BY LATER SATURDAY IN UNIFORM LOW LEVEL NORTHEAST FLOW.
HIGHS WILL BE IN TRANSITION SATURDAY...FROM MID 80S NORTH TO 90
SOUTH...AND BOTTOMING OUT IN THE UPPER 70S TO LOWER 80S SUNDAY AND
MONDAY AS DAMMING SETTLES DOWN THE EAST COAST. MORNING LOWS
INITIALLY IN THE LOWER 70S SATURDAY MORNING WILL GRADUALLY FALL INTO
THE LOW TO MID 60S BY TUESDAY MORNING.
THE UPPER RIDGE AXIS WILL SHIFT EAST ON TUESDAY...WITH DRIER AIR AND
GRADUAL MODIFICATION OF THE AIR MASS IN PLACE. HIGHS TUESDAY WILL BE
MOSTLY IN THE LOW TO MID 80S...WARMING TO MOSTLY MID 80S ON
WEDNESDAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...
MORNING STRATUS LIFTED TO VFR MOST PLACES PRIOR TO 17Z...THOUGH A
FEW LOCATIONS ARE STILL REPORTING MVFR CEILINGS. INCREASING
INSTABILITY AND AN APPROACHING WEAK UPPER DISTURBANCE SHOULD LEAD TO
SCATTERED SHOWERS AND STORMS AGAIN THIS AFTERNOON...THOUGH THERE IS
STILL NEAR TERM UNCERTAINTY AS TO WHERE SHOWERS AND STORMS WILL BE
FOCUSED. BASED ON LATEST ANALYSIS IT APPEARS AREA FROM KGSO/KINT
TO KFAY WILL BE MOST FAVORED...AND THERE ARE ALREADY SOME SHOWERS
DEVELOPING JUST TO THE SOUTHWEST OF KFAY. OUTSIDE OF THE SHOWERS
AND/OR STORMS...VFR CONDITIONS ARE EXPECTED TO PREVAIL.
TONIGHT...LIGHT WINDS AND SOME CLEARING MAY LEAD TO LOW CLOUDS AND
FOG BY THURSDAY MORNING...THOUGH FORECAST SOUNDINGS DONT SHOW AS
MUCH POTENTIAL AS IN PREVIOUS NIGHTS. IF LOW CLOUDS OR FOG
DEVELOP...IFR/LIFR CONDITIONS WOULD BE ANTICIPATED.
OUTLOOK... EARLY MORNING STRATUS/FOG...ALONG WITH AFTERNOON SHOWERS
AND STORMS WILL BE POSSIBLE EACH DAY THIS WEEK. A BACKDOOR COLD
FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...WHICH MAY BRING
ANOTHER PERIOD UNSETTLED WEATHER FOR PORTIONS OF THE AREA.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...MLM
AVIATION...BLS
Hazardous weather outlook, Aug 20, 3:30 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
430 AM EDT WED AUG 20 2014
NCZ007>011-021>028-038>043-073>078-083>086-088-089-210830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
430 AM EDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 12:37 PM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT WED AUG 20 2014
NCZ075-084>086-201830-
HOKE-RICHMOND-MOORE-SCOTLAND-
137 PM EDT WED AUG 20 2014
...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
HOKE...EASTERN RICHMOND...SOUTHWESTERN MOORE AND SCOTLAND COUNTIES
UNTIL 230 PM EDT...
AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS 9 MILES WEST OF RAEFORD...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...RAEFORD...WAGRAM...ASHLEY HEIGHTS...
ABERDEEN...SILVER CITY...AND HOFFMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3499 7978 3516 7963 3516 7962 3517 7962
3523 7945 3499 7905 3495 7904 3483 7919
3484 7935 3482 7936 3477 7933 3470 7940
TIME...MOT...LOC 1735Z 326DEG 12KT 3495 7938
22Special weather statement, Aug 20, 4:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED AUG 20 2014
NCZ008-025-026-041-202200-
WAKE-GRANVILLE-FRANKLIN-DURHAM-
500 PM EDT WED AUG 20 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN WAKE...
SOUTHERN GRANVILLE... AND CENTRAL DURHAM COUNTIES UNTIL 600 PM EDT...
AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CREEDMOOR...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
OCCASIONAL LIGHTNING WILL POSE A WEATHER HAZARD AS WELL.
LOCATIONS IMPACTED INCLUDE... DURHAM...CREEDMOOR...FALLS LAKE...
BUTNER... AND FRANKLINTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3613 7825 3568 7866 3598 7900 3600 7899
3621 7873
TIME...MOT...LOC 2057Z 309DEG 12KT 3610 7873
PWBSpecial weather statement, Aug 20, 4:35 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED AUG 20 2014
NCZ025-041-202230-
WAKE-DURHAM-
535 PM EDT WED AUG 20 2014
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WAKE AND
SOUTHEASTERN DURHAM COUNTIES UNTIL 630 PM EDT...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF RDU INTERNATIONAL AIRPORT
MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
OVER WAKE FOREST... ALSO MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
FREQUENT LIGHTNING WILL ALSO POSE A WEATHER HAZARD.
LOCATIONS IMPACTED INCLUDE... RALEIGH...DURHAM...CARY...WAKE
FOREST...RDU INTERNATIONAL... AND MORRISVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST
SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR
LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3602 7855 3574 7839 3571 7847 3565 7853
3554 7879 3584 7891 3587 7891 3587 7893
3592 7895 3607 7873 3608 7869
TIME...MOT...LOC 2132Z 334DEG 14KT 3589 7881
PWBThunderstorm Wind, Wake
- When
- August 20, 4:55 PM EST
- Where
- Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 35.880, -78.790
Severe winds flipped over a super carivan aircraft and blew a large cargo container over an 8 foot fence into a car.
Thunderstorm Wind, Wake
- When
- August 20, 4:55 PM EST
- Where
- Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.880, -78.790
A 50 knot wind gusts was reported at KRDU.
Thunderstorm Wind, Wake
- When
- August 20, 5:55 PM EST
- Where
- Wake County, 2.49 mi SSE of Garner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.686, -78.604
One tree was blown down near the intersection of Timber Drive and Benson Road.
Thunderstorm Wind, Wake
- When
- August 20, 5:57 PM EST
- Where
- Wake County, 2.15 mi SSW of Garner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 35.690, -78.630
A tree was reported down on a power line near South Garner Park.
Thunderstorm Wind, Wake
- When
- August 20, 6:00 PM EST
- Where
- Wake County, 0.56 mi W of Garner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 35.720, -78.630
A tree was blown down on a transmission line that feeds two substations near Mechanical Boulevard, which resulted in a large power outage affecting around 10,000 customers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538732, 538742, 538735, 538738, 538740.